Dear Doc: ACE inhibitors do their job well, but cause big problems for some patients
Angiotensin-converting enzyme (ACE) inhibitors comprise one of the safest and most effective treatments for hypertension (elevated blood pressure). They work by inhibiting conversion of angiotensin I to its active form, angiotensin II (which leads to hypertension). Unfortunately, they also inhibit the conversion of the peptide bradykinin to its inactive form. Hence, in some people this can lead to a build-up of the peptide which can cause angio edema.
It is unclear why only .1 percent of the people taking ACE are prone to this side effect, but in that .1 percent the symptoms can be dramatic. They include shortness of breath, swelling of the lips, tongue and larynx and in some cases, abdominal swelling.
Another aspect of ACE angio edema that is a bit confusing is that the onset can occur at any time after the person has started the medicine. For many people it occurs after two or three years of use, which leads people to mistakenly think that something else caused their acute symptoms, such as a recent meal.
When ACE-induced angio edema was first understood, it was thought that a safe alternative for the ACE would be an ARB (angiotensin-receptor blocker); unfortunately, these, too, seem to have the same potential for causing mischief.